Originally Posted by Judith
I have been bothered by considerable hair loss and decided to ask my neurologist about it, since I had read in a New York Times report on PD that hair loss was a side effect of Sinemet. My neurologist said he didn't think hair loss was related to Sinemet, although I have since found a few very brief mentions of it on line, including one from the Sinemet product monograph put out by Merck Frosst Canada.
The neuro, who is generally very sensitive to his patients, brushed my question off with a comment about his own hair loss and advised me to see my family physician (I am not scheduled to see him until March). I am wondering, have any of you (women, especially) experienced unexplained hair loss? If so, do you blame sinemet or an agonist?
I welcome any thoughts on whether to pursue this issue with my neurologist.
I found this - perhaps it may help -
Baldness Induced By Dopamine Treatments May Be Reversible
ST. PAUL, MN -- March 11, 2002 -- Two women with Parkinson's disease who developed alopecia (baldness) while being treated with the dopamine agonists pramipexole or ropinirole found that the hair loss stopped after the drugs were discontinued and replaced with a new treatment.
The study is published in the current issue of Neurology, the scientific journal of the American Academy of Neurology.
Parkinson's disease is a progressive, neurodegenerative disease that may be caused when a small group of brain cells that control body movement die. These cells, the subtantia nigra, normally produce a chemical called dopamine. Loss of dopamine causes the nerve cells to fire out of control, leaving people unable to control their movements normally.
In both cases reported, the women had been started on pramipexole and subsequently switched to ropinirole as dopamine therapy. In the first case, the patient's hair loss stopped within two weeks after she switched to ropinirole. The patient noticed new hair growth one month after switching drugs. After a year of treatment on ropinirole, the alopecia has not returned.
In the second instance, the patient experienced hair loss after being given an increased dosage of pramipexole, which she had been receiving for a year. When her dose was reduced back to previous levels, the hair loss continued. In this case, hair loss continued even after she switched to ropinirole. Ropinirole was finally stopped and she was started on carbidopa/levodopa. Within a week, the hair loss stopped and some of her hair grew back over the next six months.
"For some patients hair loss is unacceptable and detracts substantially from their quality of life. In one case, the patient was distraught and refused to leave her house without wearing a hat," according to the paper's author, Alessandro Di Rocco, MD, Beth Israel Medical Center-Albert Einstein College of Medicine in New York. "If treating physicians can help patients deal with alopecia and other cosmetic symptoms resulting from therapy, without compromising the quality of their treatment, we can do a lot toward helping them maintain a high quality of life throughout their illness," said Dr. Di Rocco.
Parkinson's disease is not fatal and the progression varies from person to person. For some, the disease can progress slowly over 20 or 30 years and for others, the progression is faster.
SOURCE: American Academy of Neurology